This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor.—
In the Archives, (106:58, 1972), Jones and his colleagues described three patients who developed a lichenoid eruption in heavily sun-exposed areas 14 days following an "exaggerated" sunburn. All were receiving demeclocycline, which the authors relate to the lichenoid eruption.From 1965 to the present, we used this drug in experiments on systemic drug phototoxicity. In the experiment, ingestion of demeclocycline was followed by four hours of sun exposure; the small test area was covered with plastic (Mylar) to remove the erythema rays below 3,100 Angstroms, as is documented in the Archives (95:12, 1967).We have seen three similar examples in approximately 200 such human exposures. This incidence (three in 200) suggests the possibility that other clinical examples may be missed. The most compelling evidence that the drug is involved, but not necessarily on an allergic basis, is that no similar lichenoid dermatitis was seen in an equal
Maibach HI, Epstein J, Sams M. Photosensitive Lichenoid Eruption Associated with Demeclocycline. Arch Dermatol. 1974;109(1):97–98. doi:10.1001/archderm.1974.01630010069025
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.